Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 71, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2016, 8:43 PM EDT for Somerset County, Waldo County, Maine. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 8:43 PM EDT (00:43 UTC)
- Expired
- Jul 18, 2016, 9:11 PM EDT
- In force
- 28 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 125 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:46 PM EDT | TSTM WND DMG | Thorndike, ME | TREES DOWN. |
| Jul 18, 9:00 PM EDT | TSTM WND DMG | Jackson, ME | TREES DOWN. |
| Jul 18, 9:05 PM EDT | TSTM WND DMG | 1 Nw Swan Lake State Pa, ME | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.8
The text
As transmitted.
119
WUUS51 KGYX 190043
SVRGYX
MEC025-027-190145-
/O.NEW.KGYX.SV.W.0071.160719T0043Z-160719T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
843 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALDO COUNTY IN SOUTH CENTRAL MAINE...
SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 945 PM EDT
* AT 842 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER UNITY...OR
NEAR THORNDIKE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELFAST...BUCKSPORT...SEARSPORT...THORNDIKE...CLINTON...CASTINE...
VERONA ISLAND...UNITY...WINTERPORT...PROSPECT...STOCKTON SPRINGS...
PENOBSCOT TOWNSHIP...KNOX...ALBION...DIXMONT...BURNHAM...
FRANKFORT...BROOKS...BROOKSVILLE AND FREEDOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4446 6879 4445 6873 4444 6880 4444 6873
4437 6876 4448 6939 4454 6937 4455 6942
4472 6938 4471 6920 4464 6918 4469 6882
4462 6884 4454 6876 4447 6879 4446 6872
TIME...MOT...LOC 0042Z 277DEG 22KT 4458 6933
HAIL...1.00IN
WIND...60MPH
$$
KIMBLE3 follow-up statements
981
WWUS51 KGYX 190050
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
850 PM EDT MON JUL 18 2016
MEC025-190059-
/O.CAN.KGYX.SV.W.0071.000000T0000Z-160719T0145Z/
SOMERSET ME-
850 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOMERSET COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4443 6882 4440 6882 4444 6873 4439 6878
4437 6876 4448 6939 4449 6939 4466 6929
4467 6919 4464 6918 4469 6882 4462 6884
4454 6876 4453 6876 4454 6877 4454 6880
4450 6877 4447 6879 4446 6873
TIME...MOT...LOC 0049Z 277DEG 25KT 4457 6921
$$
MEC027-190145-
/O.CON.KGYX.SV.W.0071.000000T0000Z-160719T0145Z/
WALDO ME-
850 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CENTRAL WALDO COUNTY...
AT 849 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THORNDIKE...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELFAST...BUCKSPORT...SEARSPORT...THORNDIKE...CASTINE...
VERONA ISLAND...WINTERPORT...PROSPECT...STOCKTON SPRINGS...UNITY...
PENOBSCOT TOWNSHIP...KNOX...FRANKFORT...BROOKS...BROOKSVILLE...
FREEDOM...JACKSON...WALDO...TROY AND MORRILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4443 6882 4440 6882 4444 6873 4439 6878
4437 6876 4448 6939 4449 6939 4466 6929
4467 6919 4464 6918 4469 6882 4462 6884
4454 6876 4453 6876 4454 6877 4454 6880
4450 6877 4447 6879 4446 6873
TIME...MOT...LOC 0049Z 277DEG 25KT 4457 6921
HAIL...1.00IN
WIND...60MPH
$$
KIMBLE753
WWUS51 KGYX 190102
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
902 PM EDT MON JUL 18 2016
MEC027-190145-
/O.CON.KGYX.SV.W.0071.000000T0000Z-160719T0145Z/
WALDO ME-
902 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN WALDO COUNTY...
AT 902 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
PROSPECT...OR 10 MILES NORTHWEST OF SEARSPORT...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELFAST...BUCKSPORT...SEARSPORT...THORNDIKE...VERONA ISLAND...
WINTERPORT...PROSPECT...STOCKTON SPRINGS...KNOX...FRANKFORT...
BROOKS...JACKSON...WALDO...VERONA...SWANVILLE...MONROE...
MORRILL AND MONTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4455 6877 4454 6880 4451 6878 4450 6877
4447 6879 4441 6891 4448 6925 4464 6918
4469 6882 4453 6876
TIME...MOT...LOC 0102Z 274DEG 27KT 4457 6906
HAIL...<.75IN
WIND...60MPH
$$
KIMBLE733
WWUS51 KGYX 190111
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
911 PM EDT MON JUL 18 2016
MEC027-190121-
/O.CAN.KGYX.SV.W.0071.000000T0000Z-160719T0145Z/
WALDO ME-
911 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALDO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAY MAINE.
LAT...LON 4455 6877 4454 6880 4451 6878 4450 6877
4447 6879 4441 6891 4448 6925 4464 6918
4469 6882 4453 6876
TIME...MOT...LOC 0109Z 277DEG 22KT 4456 6898
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:58 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 18, 7:58 PM EDT, 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 758 PM EDT MON JUL 18 2016 .SYNOPSIS... A cold front will push offshore overnight. High pressure will build in from the west Tuesday and will settle offshore south of New England on Wednesday. High pressure will hold south of New England on Thursday. A cold front will cross the region late Friday or early Saturday. A narrow ridge of high pressure will build over the region on Sunday. && .NEAR TERM /THROUGH TUESDAY/... 754pm Update: In coordination with SPC...will allow severe thunderstorm watch expire at 8pm...with about one more hour of possible damaging wind gusts possible. Previous below.... Severe weather event on-going at this time across the region with several severe thunderstorm and tornado warnings already issued. Expect this activity to continue into the early evening hours as as strong shear and capes of 1500 to 2500 prevail across much of the forecast area. Severe thunderstorm watch remains in effect through 800 pm. Thunderstorms will gradually lose their punch as heating subsides later this evening but expect showers and some thunderstorms to continue through the evening hours...especially in southern and coastal zones. This activity should be pretty much offshore by midnight as the front pushes east. Low temps overnight will range through the 50s in the north and lower to mid 60s in the south. && .SHORT TERM /TUESDAY NIGHT/... High pressure builds in from the west on Tuesday. Cooler and drier air will be ushered in on gusty northwest winds. Expect a mix of sun and clouds in the mountains and mostly sunny skies elsewhere. Highs will range from the mid 60s to mid 70s north and mid 70s to lower 80s south. Mostly clear skies and diminishing winds Tuesday night will set the stage for some chilly overnight lows. Expect temps to bottom out in the lower to mid 40s in cooler mountain valley in the north and in the upper 40s to mid 50s south. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Models are indicating wonderful weather for Wednesday and Thursday with low humidity and near seasonable temperatures. By Friday the hot and humid air returns with highs in the lower 90s and dew points climbing back into the mid to upper 60s with temperature regime continuing through the weekend. A series of short waves will be moving through starting Friday with shower and thunderstorms occurring especially Friday afternoon into early Saturday. shower will develop again each afternoon as there will be several frontal boundaries around. Difficult to time these boundaries but it does not look like the weekend will be completely dry. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Short Term...VFR tonight with areas of MVFR ceilings/vsby in scattered thunderstorms this evening. VFR Tuesday and Tuesday night. Long Term...expect VFR Wednesday and Thursday. MVFR/IFR likely in showers and thunderstorms Friday afternoon through Saturday morning. && .MARINE... Short Term...No flags. Long Term...SCA winds and seas possible Thursday afternoon through Saturday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM UPDATE...ARNOTT
Hazardous weather outlook, Jul 18, 8:00 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 800 PM EDT MON JUL 18 2016 MEZ007>009-012>014-018>028-NHZ001>015-200000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 800 PM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH SUNDAY ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-200000- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 800 PM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ARNOTT
In the hours before
Local storm report, Jul 18, 6:42 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL TEMPLE 44.69N 70.23W
07/18/2016 M1.00 INCH FRANKLIN ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1602141
TFHLocal storm report, Jul 18, 6:44 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL TEMPLE 44.69N 70.23W
07/18/2016 M1.00 INCH FRANKLIN ME TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER GYX1602141
KIMBLELocal storm report, Jul 18, 6:55 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
655 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 ENE WHITE LAKE STATE 43.86N 71.17W
07/18/2016 CARROLL NH PUBLIC
NUMEROUS TREES DOWN AROUND SILVER LAKE IN MADISON.
&&
EVENT NUMBER GYX1602142
JENSENIUSLocal storm report, Jul 18, 7:21 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
721 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG PIERMONT 43.97N 72.08W
07/18/2016 GRAFTON NH LAW ENFORCEMENT
MULTIPLE REPORTS OF DOWNED TREES.
&&
EVENT NUMBER GYX1602143
ARNOTTSpecial weather statement, Jul 18, 7:28 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT MON JUL 18 2016
MEZ012-018-019-NHZ003>006-009-190000-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-INTERIOR YORK ME-
SOUTHERN CARROLL NH-NORTHERN CARROLL NH-SOUTHERN GRAFTON NH-
NORTHERN GRAFTON NH-BELKNAP NH-
728 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
INTERIOR CUMBERLAND COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
INTERIOR YORK COUNTY IN MAINE
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
BELKNAP COUNTY IN NEW HAMPSHIRE
* UNTIL 800 PM EDT
* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
FRYEBURG TO NEAR TAMWORTH TO NEAR PLYMOUTH...MOVING TO THE EAST AT
40 MPH.
* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...
OSSIPEE...
NAPLES...
BRIDGTON...
AND MOULTONBOROUGH.
LAT...LON 4379 7194 4395 7153 4421 7103 4409 7045
4406 7048 4402 7047 4399 7041 4400 7039
4399 7036 4372 7077 4351 7133
TIME...MOT...LOC 2325Z 290DEG 36KT 4412 7100 4388 7134 4374 7173
ARNOTTLocal storm report, Jul 18, 7:38 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
738 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG LONDONDERRY 42.87N 71.37W
07/18/2016 ROCKINGHAM NH DEPT OF HIGHWAYS
TREES AND WIRES DOWN AT ON-RAMP OF EXIT 5... I-93
&&
EVENT NUMBER GYX1602144
JENSENIUSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:26 PM EDT | Special Weather Statement | GYX | Oxford | 34 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.